Health Assessment: cram pack

Formula sheets, the key method steps for every topic and 8 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

2Practice problems

1.Clinical assessment scoresMedium
12267SBPDBPmmHgHR 143/min · SI = ?

Practice exercise (made-up values, not clinical guidance). A patient has a pulse of 143/min and a blood pressure of 122/67 mmHg. Find the shock index SI = HR/SBP. Round to two decimal places.

HR 143/minBP 122/67 mmHg
SI =
2.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 12/min, SpO₂ 99% on room air, blood pressure 112/68 mmHg, pulse 40/min, alert, temperature 36.0 °C. Which clinical risk group does the patient fall into? Click it.

RR 12SpO₂ 99%airSBP 112HR 40AT 36.0 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
3.Arterial blood gas interpretationMedium
pH7.357.457.48PaCO₂mmHg354528HCO₃⁻mmol/L222620uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.48, PaCO₂ 28 mmHg (3.7 kPa) and HCO₃⁻ 20 mmol/L. The primary disorder is respiratory alkalosis. How far is it compensated? Click your answer.

pH 7.48PaCO₂ 28 mmHg (3.7 kPa)HCO₃⁻ 20 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
4.Arterial blood gas interpretationHard

Practice values: Na⁺ 143, Cl⁻ 110 and HCO₃⁻ 18 mmol/L. Calculate the delta ratio (AG − 12)/(24 − HCO₃⁻), using AG = Na⁺ − (Cl⁻ + HCO₃⁻). Give two decimals.

Na⁺ 143 mmol/LCl⁻ 110 mmol/LHCO₃⁻ 18 mmol/L
delta ratio =
5.Nursing fundamentalsMedium

When measuring a wound, how is the length usually taken?

  1. AIn whichever direction is shortest
  2. BFrom the wound to the nearest joint
  3. CAround the edge of the wound with a tape measure
  4. DIn the head-to-toe direction across the longest part
6.Nursing fundamentalsHard

Which of these patients should the nurse attend to first?

  1. AA patient who wants to talk about the results of a scan
  2. BA patient with a pain score of 4/10 who had analgesia 30 minutes ago
  3. CA patient with diabetes who is sweaty and shaky with a glucose of 2.9 mmol/L (52 mg/dL)
  4. DA patient asking for their regular evening medicines
7.Nursing math & unit conversionsMedium
1234567891011128:40 AM?08:4020:4007:4009:40

Practice exercise (made-up values, not clinical guidance). A dose is charted at 8:40 AM. Which entry is the same time on the 24-hour clock? Click it.

8:40 AM
  1. 108:40
  2. 220:40
  3. 307:40
  4. 409:40
8.Nursing math & unit conversionsHard
½ tsp · 2/day · 5 d? mL1 tsp = 5 mL

Practice exercise (made-up values, not clinical guidance). A prescription reads ½ tsp of an oral suspension every 12 hours for 5 days. Using 1 tsp = 5 mL, how many mL V are needed for the whole course?

½ tspevery 12 hours5 days1 tsp = 5 mL
V = mL

3Solutions

1.Clinical assessment scores

Answer: SI = 1.17

Blood pressure values: pulse pressure PP = SBP − DBP. Mean arterial pressure MAP ≈ (SBP + 2·DBP)/3 = DBP + PP/3, an estimate based on the heart spending about two thirds of each beat in diastole at a normal heart rate (less accurate when the heart rate is fast); a MAP of at least about 65 mmHg is a common target for organ perfusion. The shock index SI = heart rate/SBP is normally about 0.5–0.7; a value above about 1 is a warning sign of shock.

Shock index

SI = 143/122 = 1.172 ≈ 1.17

Answer

SI = 1.17

1 or more: a warning sign of shock in this practice case.

2.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 12/min → 0
SpO₂ 99% → 0
on air → 0
SBP 112 mmHg → 0
HR 40/min → 3
alert (A) → 0
T 36.0 °C → 1

Total and red scores

NEWS2 = 0 + 0 + 0 + 0 + 3 + 0 + 1 = 4
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

3.Arterial blood gas interpretation

Answer: partially compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.48: alkalaemia (above 7.45)
PaCO₂ 28 mmHg: low (35–45)
HCO₃⁻ 20 mmol/L: low (22–26)

Compensation

partially compensated

Answer

partially compensated
4.Arterial blood gas interpretation

Answer: delta ratio = 0.5

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 143 − (110 + 18) = 15

Delta ratio

(15 − 12)/(24 − 18) = 3/6 = 0.5

Answer

delta ratio = 0.5

Below 1: an added normal anion gap acidosis.

5.Nursing fundamentals

Answer: D · In the head-to-toe direction across the longest part

Why this is the answer

Using the body's head-to-toe axis for length and side-to-side for width keeps measurements consistent between nurses, so changes in size are meaningful.

Answer

D · In the head-to-toe direction across the longest part
6.Nursing fundamentals

Answer: C · A patient with diabetes who is sweaty and shaky with a glucose of 2.9 mmol/L (52 mg/dL)

Why this is the answer

Hypoglycaemia can quickly lead to unconsciousness and seizures and needs immediate treatment. The other patients' needs are important but can wait a few minutes.

Answer

C · A patient with diabetes who is sweaty and shaky with a glucose of 2.9 mmol/L (52 mg/dL)
7.Nursing math & unit conversions

Answer: 08:40

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

8 AM → 08

Answer

08:40

Answer

08:40
8.Nursing math & unit conversions

Answer: V = 25 mL

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Volume per dose

½ tsp = 0.5·5 = 2.5 mL

Whole course

V = 2.5 mL × 2/day × 5 = 25 mL

Answer

V = 25 mL

ExamProblems · examproblems.com/courses/health-assessment